Alert archive / West Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 19, NWS Charleston, WV

May 18, 2010Pleasants County, Ritchie County, West Virginia

NWS Charleston, WV issued this flash flood warning at May 18, 2010, 5:49 AM EDT for Pleasants County, Ritchie County, West Virginia. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2010, 5:49 AM EDT (09:49 UTC)
Expired
May 18, 2010, 7:45 AM EDT
In force
116 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Pleasants County, WV, Ritchie County, WV

The radar

The Charleston,WV radar (KRLX), 126 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2010-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
538 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WGUS51 KRLX 180949
FFWRLX
WVC073-085-181145-
/O.NEW.KRLX.FF.W.0019.100518T0949Z-100518T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
549 AM EDT TUE MAY 18 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST PLEASANTS COUNTY IN WEST VIRGINIA...
  NORTHWESTERN RITCHIE COUNTY IN WEST VIRGINIA...

* UNTIL 745 AM EDT

* AT 539 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
OVER AN INCH OF RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. DUE 
TO THE SATURATED GROUND...THIS IS ENOUGH TO CAUSE FLASH FLOODING. 

* THE GOOSE CREEK AND FINCH AREAS ARE ESPECIALLY VULNERABLE. OTHER 
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HEBRON AND 
MAXWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3942 8103 3941 8102 3935 8101 3935 8099
      3933 8096 3922 8120 3927 8126 3929 8127
      3930 8127

$$

25
1 follow-up statement
204 
WGUS71 KRLX 181040
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 AM EDT TUE MAY 18 2010

WVC073-085-181145-
/O.CON.KRLX.FF.W.0019.000000T0000Z-100518T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLEASANTS WV-RITCHIE WV-
640 AM EDT TUE MAY 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM EDT FOR 
NORTHWESTERN RITCHIE AND SOUTHEASTERN PLEASANTS COUNTIES...

AT 634 AM EDT...ALTHOUGH HEAVY RAINFALL HAS MOVED OUT OF THE WARNED 
AREA...STREAMS AND CREEKS WILL CONTINUE TO RISE FROM THE PREVIOUS 
RAINFALL. IN ADDITION...LIGHT TO MODERATE RAINFALL WAS HEADING 
TOWARD THE REGION. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
FINCH...GOOSE CREEK...HEBRON AND MAXWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3942 8103 3941 8102 3935 8101 3935 8099
      3933 8096 3922 8120 3927 8126 3929 8127
      3930 8127

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 18, 4:25 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 18, 4:25 AM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
425 AM EDT TUE MAY 18 2010

.SYNOPSIS...
A LOW PRESSURE SYSTEM SLOWLY MOVES ACROSS THE REGION THROUGH
WEDNESDAY. ANOTHER LOW PRESSURE SYSTEM WILL IMPACT THE AREA THURSDAY
NIGHT INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE SYSTEM WITH NUMEROUS RIPPLES IN THE UPPER FLOW WILL
CONTINUE TO MAKE FOR A COMPLICATED EVOLUTION OF PRECIPITATION THRU
THE NEAR TERM.

AS OF 08Z THIS MORNING...A WEAK SFC FRONTAL BOUNDARY WAS DRAPED
ACROSS SOUTHERN OH INTO EASTERN KY. A COUPLE SPOKES OF ELEVATED
CONVECTIVE BANDS MOVING NORTH THRU THE AREA IN RESPONSE TO A VORT
LOBE MOVING THRU. HI RES MODELS AND EVEN SOME OF THE GLOBAL MODELS
PICKED UP ON THE LINE AFFECTING AREAS ALONG AND JUST TO WEST OF OH
RVR EARLY THIS MORNING. BOTH OF THESE LINES HAVE PRODUCED LOCALIZED
HVY RAINFALL THAT RESULTED IN SOME FLASH FLOOD WARNINGS BEING ISSUED
ON THE MID SHIFT. DESPITE PW HANGING ARND AN INCH...THESE HAVE BEEN
VERY EFFICIENT RAIN PRODUCERS...WITH ESTIMATES ARND BETWEEN 1 AND
1.5 INCHES ALONG THE LINE.

MODELS ARE IN GOOD AGREEMENT IN TAKING THIS DISTURBANCE NORTH OUT OF
THE AREA BY MID MORNING. USED LATEST WRF NMM FOR TIMING OF THIS
FEATURE. EXPECT THE FOCUS TO SHIFT TO THE CONVECTIVE LINE ALONG OH
RVR NEXT FEW HRS...WITH ONLY SCT SHRA ACROSS WV COUNTIES.

EXPECT TO SEE A LULL IN THE ACTION EARLY THIS MORNING UNTIL DAYTIME
HEATING CAN ACTIVATE THE FRONTAL BOUNDARY. THIS BOUNDARY WILL SLOWLY
MOVE OUT OF SOUTHERN OH AND EASTERN KY INTO SE OH AND CENTRAL WV BY
BY LATE MORNING...WHERE IT WILL CHECK UP AS UPR LOW OPENS UP INTO A
WAVE AND BECOMES ELONGATED ACROSS OH VALLEY. THERE IS SOME QUESTION
AS TO HOW UNSTABLE THE ATMOSPHERE GETS ALONG AND AHEAD OF THE
BOUNDARY. NOT CONFIDENT ON AMNT OF SUNSHINE..IF ANY...THE AREA WILL
SEE. CURRENTLY THERE IS AN EXPANSIVE LOW STRATUS DECK ACROSS
NORTHERN KY INTO OH. THINK AREAS SOUTH AND EAST OF I77 STAND THE
BEST CHANCE AT SEEING SOME SUN.

NEVERTHELESS...MODELS AGREE ON LOW TOPPED CONVECTION FIRING ALONG
THE BOUNDARY...AFFECTING AREAS ALONG AND NORTH OF I64 CORRIDOR ARND
MIDDAY. ONCE THE BOUNDARY BECOMES QUASI-STATIONARY...EXPECT SOME
AREAS COULD GET REPEATED HITS THRU THE AFTN. FURTHER SOUTH AND WEST
BEHIND THE BOUNDARY...COVERAGE WILL BE MORE SCT IN NATURE AMID SOME
MID LEVEL DRYING. HOWEVER...CORFIDI VECTORS SUGGEST A W-E TRAINING
SCENARIO FOR ANYTHING THAT FIRES. PW REMAIN ON THE LOW
SIDE...HANGING ARND 1 INCH TO 1.25 INCHES. EXPECT LOW LEVEL
MOISTURE CONVERGENCE SHOULD OVERCOME THAT TO SOME EXTENT AIDING IN
MORE EFFICIENT PCPN PRODUCERS. NOT LOOKING AT MUCH OF SVR THREAT
WITH LOW EL AND LACK OF ANY SUBSTANTIAL CAPE. WATER LOOKS TO BE
MAIN THREAT.

CONSIDERING THE LOW FFG OVER MUCH OF THE CWA AND THE THREAT FOR
TRAINING OF CONVECTION...DECIDED TO ADD REMAINDER OF CWA IN THE
FLASH FLOOD WATCH. IT SHOULD BE NOTED THAT FAR NORTHERN TIER
COUNTIES INCLUDING PKB TO CKB AND EKN COULD ESCAPE UNHARMED AS
MODELS TRY TO KEEP BOUNDARY JUST SOUTH OF THESE AREAS.

INHERITED POPS FOR TODAY LOOKED GOOD REGARDING PLACEMENT AND
ORIENTATION...WITH CAT POPS ALONG BOUNDARY THIS AFTN.

THINGS SHOULD QUIET DOWN TONIGHT WITH LOSS OF INSOLATION AND ANY
INSTABILITY. HOWEVER...KEPT CHC POPS IN MAINLY ACROSS THE NORTH
NEAR THE FRONT FOR SCT SHRA.

BLENDED IN INHERITED TEMPS WITH TIGHTLY CLUSTERED GUIDANCE. THINK
AREAS ALONG AND SOUTH OF I64 COULD TOP OUT AT 70F ONCE AGAIN TODAY.
ACROSS THE NORTH FROM PKB TO CKB AND EKN...WILL PROBABLY STAY ON THE
COOL SIDE OF BOUNDARY WITH TEMPS STAYING IN MID 60S. LOOKING AT
COOLER AIR FILTERING IN FROM NORTH TOMORROW NIGHT WITH NORTHERN
AREAS DROPPING BACK INTO UPR 40S...WITH LWR 50S SOUTH.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
UPPER LOW CONTINUES TO MOVE EASTWARD ON WEDNESDAY...BUT MODELS SHOW
PLENTY OF LINGERING MOISTURE TO CREATE AFTERNOON INSTABILITY
SHOWERS. THEREFORE WILL INCREASE AFTERNOON POPS SOME. MODELS THEN
DIFFER A BIT IN THE TIMING OF MOISTURE EXITING OUT OF THE REGION.
MODELS HAVE REVERSED WITH NAM NOW QUICKER THAN THE GFS. WILL RUN A
COMPROMISE TIMING BETWEEN THE MODELS.

THURSDAY PROVIDES ONE DAY TO DRY OUT.

NEXT SYSTEM ARRIVES LATE THURSDAY NIGHT/FRIDAY AS ANOTHER UPPER LOW
DROPS INTO THE AREA. CONCERNED ABOUT EXCESSIVE RAINFALL POTENTIAL
ONCE AGAIN WITH THIS SYSTEM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
SUBSTANTIAL DIFFERENCES BETWEEN MODEL GUIDANCE EXIST IN THE
EVOLUTION OF SYSTEM NEAR END OF WEEK. 06Z GFS PROGRESSES UPPER LEVEL
LOW MUCH FURTHER NORTH THAN 00Z ECMWF SOLUTION. 12Z GFS HAS 500MB
LOW TRACKING CLOSER TO THE SOUTHERLY ECMWF SOLUTION. KEPT POPS
RELATIVELY LOW FOR NOW WITH THESE INCONSISTENCIES IN MIND. THUNDER
POTENTIAL LOOKS BEST FRIDAY AS WARM FRONT SLIDES NORTHEAST ACROSS
CWA...SETTING UP LOW LEVEL WAA IN THE WARM SECTOR AND MODERATE
INSTABILITY. IN ADDITION...HEAVY RAIN CAN BE EXPECTED AT TIMES AS
SOUTHWEST FLOW WILL PROVIDE A GOOD MOISTURE FEED FROM THE
GULF...WITH MODELS INDICATING PW VALUES OF 1.5 TO 1.7 INCHES
POSSIBLE. AS A RESULT...THIS SYSTEM WILL NEED TO BE MONITORED FOR
THE POTENTIAL OF FUTURE WATER ISSUES.

UPPER LEVEL TROUGH SLIDES NORTHEASTWARD SATURDAY AHEAD OF A LARGE
RIDGE BUILDING OVER THE MISSISSIPPI VALLEY. GUIDANCE THEN HAS THE
500MB LOW TRACKING SOUTHWARD OVER THE MID ATLANTIC COAST AND PHASING
TOGETHER WITH ANOTHER LOW OVER SE CONUS. THIS WOULD KEEP THE CWA IN
UNSETTLED WEATHER THROUGH THE WEEKEND AND INTO NEXT WEEK. MINOR
ADJUSTMENTS TO FORECASTED TEMPS MADE WITH LATEST MEX/MAV.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
IFR CIGS ACROSS EASTERN SLOPES IN SE UPSLOPE THRU EARLY
MORNING...AFFECTING KBKW. UPR LEVEL DISTURBANCE WILL CONTINUE TO
MOVE NORTH THRU THE AREA THRU 12Z. ASSOCIATED SCT SHRA/TRW WILL
PRODUCE BRIEF MVFR CONDITIONS ACROSS NE KY/SOUTHERN WV/SW
VA/PORTIONS OF SE OH WITH ISOLATED IFR. THIS ACTIVITY WILL TEND TO
WANE OVER NEXT FEW HRS...WARRANTING LEAVING OUT OF TAF SITES.

WEAK BL WIND MAY HELP TO NEGATE WIDESPREAD FG FOR AREAS THAT
RECEIVED RAINFALL TODAY. LOW STRATUS WILL SETTLE IN ACROSS PORTIONS
OF SE OH...POSSIBLY GETTING CLOSE TO OH RVR BY DAWN. THIS WILL TEND
TO LIFT AND BREAK UP SOME DURING THE MORNING HRS. A COLD FRONT WILL
SLOWLY MOVE THRU DURING THE DAY HELPING TO SPARK OFF SHRA/TRW
BEGINNING ARND MIDDAY ACROSS SOUTHERN AND CENTRAL AREAS.

AFTER 06Z WEDNESDAY...
IFR CONDITIONS POSSIBLE AGAIN TUESDAY NIGHT IN SHRA/TRW.

&&

.HYDROLOGY...
RECENT HEAVY SHOWERS AND THUNDERSTORMS HAVE PRODUCE FROM ONE TO 3
INCHES OF RAIN ACROSS PORTIONS OF SOUTHERN WV/SW VA AND SE OH DURING
THE PAST 24 TO 36 HOURS. MOST SOILS ACROSS THE REGION ARE AT OR NEAR
SATURATION. FLASH FLOOD GUIDANCE CONTINUES TO LOWER AFTER THE
PASSAGE OF EACH HEAVY RAIN. IT WILL TAKE LESS AMOUNTS OF RAINFALL TO
CAUSE FLASH FLOODING ACROSS SATURATED AREAS. ADDITIONAL RAINFALL
ACTIVITY IS ANTICIPATED BY ALL MODEL GUIDANCE THROUGH TONIGHT.

THESE CONDITIONS POSE A FLASH FLOOD THREAT FOR MUCH OF THE AREA.
SOUTHERN WV/SW VA/AND ALONG OH RVR ARE PARTICULARLY VULNERABLE TO
ADDITIONAL RAINFALL CONSIDERING THE HVY RAINFALL OVER THE PAST 24
HRS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR WVZ005>011-
     013>020-024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OHZ066-067-075-
     076-083>087.
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR VAZ003-004.

&&

SYNOPSIS...RPY/30
NEAR TERM...30
SHORT TERM...RPY
LONG TERM...TAX
AVIATION...30
HYDROLOGY...30
Hazardous weather outlook, May 18, 4:39 AM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
439 AM EDT TUE MAY 18 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-190845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
439 AM EDT TUE MAY 18 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 18, 1:27 AM EDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
127 AM EDT TUE MAY 18 2010

KYZ101-103-OHZ087-180615-
BOYD KY-GREENUP KY-LAWRENCE OH-
127 AM EDT TUE MAY 18 2010

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT
BOYD...SOUTHEASTERN GREENUP AND SOUTHWESTERN LAWRENCE COUNTIES...

AT 119 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF IRONTON...MOVING EAST AT 15 MPH.

A BRIEF BUT VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES...CREEKS...AND SMALL STREAMS. WIND GUSTS TO 30 MPH AND
PEA-SIZED HAIL ARE ALSO POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WURTLAND AROUND 135 AM...SUMMIT AROUND 140
AM...RUSSELL...FLATWOODS...RACELAND...AND WORTHINGTON AROUND 145
AM...BELLEFONTE...AND WESTWOOD AROUND 150 AM...IRONTON AND ASHLAND
AROUND 155 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Special weather statement, May 18, 2:01 AM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
201 AM EDT TUE MAY 18 2010

WVZ024-025-180630-
LOGAN WV-MINGO WV-
201 AM EDT TUE MAY 18 2010

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
MINGO AND WESTERN LOGAN COUNTIES...

AT 153 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF WILLIAMSON...MOVING EAST AT 20 MPH.

A BRIEF BUT VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES...CREEKS...AND SMALL STREAMS. ALSO...WIND GUSTS TO 40 MPH
AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WILLIAMSON AROUND 205 AM...LENORE AROUND 210
AM...DELBARTON AROUND 220 AM...MYRTLE AROUND 225 AM AND HOLDEN AROUND
230 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Special weather statement, May 18, 2:12 AM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 AM EDT TUE MAY 18 2010

OHZ086-087-WVZ006-007-180700-
CABELL WV-GALLIA OH-LAWRENCE OH-MASON WV-
212 AM EDT TUE MAY 18 2010

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTH CENTRAL
CABELL...SOUTH CENTRAL GALLIA...SOUTHERN LAWRENCE AND SOUTHWESTERN
MASON COUNTIES...

AT 206 AM EDT...A STRONG THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 7
MILES NORTHEAST OF COAL GROVE...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES...CREEKS...AND SMALL
STREAMS. ALSO...WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE
POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SCOTTOWN AROUND 230 AM...ATHALIA AROUND 235
AM...GREEN BOTTOM AROUND 240 AM...CROWN CITY AROUND 245 AM AND ASHTON
AROUND 300 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Special weather statement, May 18, 2:55 AM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
255 AM EDT TUE MAY 18 2010

OHZ075-076-085>087-WVZ007-180800-
ATHENS OH-GALLIA OH-LAWRENCE OH-MASON WV-MEIGS OH-WASHINGTON OH-
255 AM EDT TUE MAY 18 2010

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT EAST CENTRAL
LAWRENCE...EASTERN ATHENS...EASTERN GALLIA...MEIGS...NORTHWESTERN
MASON AND WESTERN WASHINGTON COUNTIES...

AT 245 AM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE ALONG A LINE FROM
3 MILES EAST OF ATHENS TO 4 MILES SOUTHWEST OF RUTLAND TO 14 MILES
NORTH OF PROCTORVILLE...MOVING NORTHEAST AT 25 MPH.

HEAVY RAIN WILL FALL FROM THESE STORMS. WITH SOIL ALREADY NEARLY
SATURATED FROM RECENT RAINFALL...THIS NEW RAIN WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES...CREEKS...AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR AMESVILLE AROUND 300 AM...DARWIN AROUND 305
AM...GALLIPOLIS AROUND 310 AM...GALLIPOLIS FERRY...AND CHESHIRE
AROUND 315 AM...LAKIN AROUND 320 AM...MIDDLEPORT...POMEROY...POINT
PLEASANT AND HENDERSON AROUND 325 AM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Special weather statement, May 18, 4:12 AM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
412 AM EDT TUE MAY 18 2010

OHZ075-180900-
ATHENS OH-
412 AM EDT TUE MAY 18 2010

...HEAVY RAIN OVER CENTRAL ATHENS COUNTY...

AT 405 AM EDT...RADAR INDICATED OVER AN INCH OF RAIN HAD FALLEN IN
THE LAST HOUR OVER CENTRAL ATHENS COUNTY.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF CENTRAL ATHENS
COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25
Local storm report, May 18, 5:34 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
534 AM EDT TUE MAY 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      2 W JULIAN              38.15N 81.89W
05/17/2010                   LINCOLN            WV   BROADCAST MEDIA

            FLOODING FROM AREA CREEKS IN ALKOL COMMUNITY.

&&

NWEBB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:49 PM EDTFlash Flood WarningRLXMcDowell, Wyoming116 min
May 18, 2:21 AM EDTFlash Flood WarningRLXLogan, Mingo84 min
May 18, 3:03 AM EDTFlash Flood WarningRLXLogan87 min
May 18, 3:46 PM EDTFlash Flood WarningRLXRitchie, Wirt89 min
May 18, 4:47 PM EDTFlash Flood WarningRLXPleasants, Wood88 min

Nearby

Flash Flood Warnings in West Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.